Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Tri123

Antibiotics and Roaccutane

Recommended Posts

Hi all,

I am a 17 year old boy and I am painfully insecure about my cystic acne. 6 months ago I could not even frown because of all the cysts in my face and I am currently on antibiotics. I started out with minocycline for about 2 months then I started breaking out again and then I went on Lymecycline for another 2 months before again starting to break out. I am currently approaching my first month of doxocycline but my skin is breaking out quite badly and I feel hopeless because the next treatment down the line is roaccutane.

I have been supplementing these treatments with benzoyl peroxide wash and the galderma benzoyl peroxide cream with adapalene.

I have several questions about antibiotics:

Firstly, how long are they supposed to remain effective and is it normal for me to break out so often on them? 

Secondly, I have heard something about the bacteria in my skin that do not cause acne actually being a good thing, and that obviously antibiotics kills them. Would I gain any benefit from stopping daily doses of doxocycline?

Thirdly, I have heard about the effects of roaccutane and I have my final A Level exams in a few months and I am concerned about how it would effect me if I were to start taking roaccutane in the near future. Is there any advice on this? Is it very likely that my cognitive functions will be impeded? Acne certainly takes up a lot of my time worrying so I am thinking roaccutane would help my anxiety if it worked.

I highly appreciate any insight or advice!

 

 

Edited by Tri123

Share this post


Link to post
Share on other sites

Hi I think I was in the same boat as you (17, boy, in school etc.) except my acne wasn’t really cysts, just scarring whiteheads etc. and older scarring (get rid of active, then scars later for me).

I did start doxycyline and it did seem to help, however it turns out I had an allergic reaction to it, and as a result was put on accutane, as nothing else really worked. 

After my Initial breakout on accutane, my derm put me on antibiotics  to reduce inflammation (you could continue yours going into it? maybe idk).

Only just finished them (antibiotics) after about three months (probably a bit longer than normal, just cause my parents bought too many), but they seemed to help with severity of breakouts.

As for breakouts on ‘tane I have pretty consistently broken out, not as bad as IB, but it definitely gets better, and less severe - don’t make the mistake, and be EXTREMELY CAREFUL WHEN WASHING AND DRYING ETC. please, otherwise scars will arise, but they will fade (this happened to me). About fourth month now and all seems to be getting better (you’ll probably see more improvement with cysts)

From what I have heard accutane is really good for cysts, then scarring is pretty easy to get rid of after, with topicals and then procedures into the future.

As for cognitive effects, I continued to play basketball easily, and I recently did my exams and performed well in most (didn’t effect my ability to study etc., just maybe a bit more moody) HOWEVER, I made the mistake of not taking them with food coming up to the weeks of exams and noticed i didn’t feel 100%, other than that I felt fine, and all was normal.

This may have been because of my low dose, however you can always talk to your derm about starting low then making your way up to higher doses, depends how long you want to be on for. 

As some last advice: 

Think positively

Dont exfoliate a lot if you have whiteheads, or you break off stuff etc. (common sense, I use a spray bottle now lol) 

Use a gentle cleanser (cetaphil etc.)

From what you have said, I feel like accutane could be good, however it will get worse, then better!

Please feel free to ask questions man! I got you :) 

Edited by BuSa

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×